Kentucky, 2005

Hail and Damaging Wind in Kentucky, May 12, 2005

May 12, 2005 · NWS LMK · 4 events in 1 county or zone

3 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 12, 1:15 PM EST, 3 hours 55 minutes earlier.

Area forecast discussion, May 12, 1:15 PM EST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
215 PM EDT THU MAY 12 2005

.SHORT TERM (TNGT THRU SUN)...

QUASISTNRY FNT CURRENTLY EXTENDS FROM S OF SDF TO S OF LEX DROPPING
SEWD. UPSTREAM SHRTWV RIDGING/LTL SHEAR/CONVERGENCE HAS PREVENTED
ANY ORGANIZED CNVCTV DEVELOPMENT DESPITE CAPES IN THE 1000 TO 2000
J/KG RANGE DOWNSTATE KY...SOUTH OF BNDRY. FRONT WILL LIKELY REACH
OUR SERN MOST FA THIS EVENING BEFORE RETURNING NEWD LATE TNGT/FRI TO
UPR OH VLY BY LATE IN THE DAY. WILL KEEP A SLGT CHC POP THIS
EVE...OTHERWISE WILL DROP POPS OVERNIGHT WITH SHRTWV RIDGE AXIS TO
MOVE OVERHEAD AND INSTABILITY ON THE WANE. HEIGHTS BEGIN TO DECREASE
FRI ANDS SAT AS H5 LOW/TROF ACRS THE NRN ROCKIES PROGRESSES TO THE
PLAINS FRI...MSP VALLEY SAT AND LOWER OH VLY SUN. ORGANIZED CNVCTN
IN THE FORM OF A LINEAR MCS WILL LIKELY HOLD OFF UNTIL SAT
ASSOCIATED WITH FNTL PASSAGE SAT AFTN (WRN FA) AND SAT EVE (ERN FA).
TIL THEN...WITH KY/SRN INDIANA IN THE WARM SECTOR FRI...MAIN FORCING
WILL BE AFTERNOON HEATING...THUS HAVE KEPT LOW CHC POPS IN FOR
FRIDAY AFTERNOON AND HIER POPS FRI NGT WITH APPROACH OF FNT. WILL
KEEP LIKELY POPS FOR SAT BUT DOWNGRADE POPS AND TAKE OUT THUNDER SAT
NGT IN POST FRONTAL COOLER/DRIER AMS.

.LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)...

HIGH PRESSURE BUILDING SOUTHEAST INTO THE GREAT LAKES AND OHIO
VALLEY SUNDAY NIGHT AND MONDAY THEN MOVING SLOWLY TO THE EAST ON
TUESDAY. THIS WILL BRING DRY WEATHER FOR THE FIRST PART OF THE
EXTENDED.

THE MAIN PROBLEM IN THE EXTENDED WILL BE FOR WEDNESDAY AND THURSDAY.
GFS BRINGS DEEPER TROUGH EAST INTO THE PLAINS STATES TUESDAY THEN
EAST INTO THE GREAT LAKES AND OHIO VALLEY ON WEDNESDAY AND BRINGS
CHANCE OF SHOWERS INTO FA. HOWEVER THE ECMWF SHOWS A WEAKER TROUGH
MOVING INTO THE PLAINS WITH A RIDGE OVER THE EAST RETREATING SLOWLY
TO THE WEST. THIS TAKES MOST OF THE MOISTURE OVER THE RIDGE AND
ACROSS INDIANA...OHIO AND INTO THE APPALACHIANS. WITH THE
UNCERTAINTY...WILL ADD JUST A SMALL CHANCE OF SHOWERS/THUNDERSTORMS
FOR WEDNESDAY INTO WEDNESDAY NIGHT.

AT THIS TIME THURSDAY LOOKS DRY.

HIGH TEMPERATURES WILL START OFF AROUND 70 ON MONDAY THEN WARM BACK
INTO THE UPPER 70S BY WEDNESDAY AND THURSDAY.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
.IN...NONE.
.KY...NONE.

&&

DK/MBS
Hazardous weather outlook, May 12, 2:30 PM EST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
330 PM EDT THU MAY 12 2005

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-130830-
ADAIR-ALLEN-ANDERSON-BARREN-BOURBON-BOYLE-BRECKINRIDGE-BULLITT-
BUTLER-CASEY-CLARK-CLINTON-CRAWFORD-CUMBERLAND-DUBOIS-EDMONSON-
FAYETTE-FLOYD-FRANKLIN-GARRARD-GRAYSON-GREEN-HANCOCK-HARDIN-HARRISON-
HART-HENRY-JEFFERSON-JESSAMINE-LARUE-LINCOLN-LOGAN-MADISON-MARION-
MEADE-MERCER-METCALFE-MONROE-NELSON-NICHOLAS-OHIO-OLDHAM-ORANGE-
PERRY-RUSSELL-SCOTT-SHELBY-SIMPSON-SPENCER-TAYLOR-TRIMBLE-WARREN-
WASHINGTON-WOODFORD-
INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN...
WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE...
RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN...
FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA...
BARDSTOWN...NEW ALBANY...JASPER AND CORYDON
330 PM EDT THU MAY 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL INDIANA AND
CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

A NEARLY STATIONARY FRONTAL BOUNDARY WILL PROVIDE A FOCUS FOR
SCATTERED THUNDERSTORMS THIS EVENING ACROSS SOUTH CENTRAL PARTS OF
THE OUTLOOK AREA. DURING THIS PERIOD...SEVERE STORMS ARE NOT
EXPECTED THOUGH SOME ISOLATED STORMS COULD PRODUCE STRONG GUSTY
WINDS...CLOUD TO GROUND LIGHTNING...SMALL HAIL AND LOCALLY HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ON FRIDAY...THE FRONT WILL LIFT NORTHWARD AS A WARM FRONT INTO THE
SOUTHERN GREAT LAKES...LEAVING THE OUTLOOK AREA WITH A WARM AND
UNSTABLE AIRMASS. SCATTERED THUNDERSTORMS MAY DEVELOP OVER THE
REGION FRIDAY AFTERNOON AND EVENING. THEN INTO SATURDAY AND SATURDAY
EVENING...A COLD FRONT IS EXPECTED TO SWEEP THROUGH THE
REGION...WITH THUNDERSTORMS DEVELOPING ALONG AND AHEAD OF THE FRONT.
THESE STORMS HAVE THE POTENTIAL TO ORGANIZE INTO A LINE...WITH WIND
DAMAGE BEING THE PRIMARY THREAT...ALONG WITH LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED SATURDAY.

DK

In the hours before

Special weather statement, May 12, 2:52 PM EST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
352 PM EDT THU MAY 12 2005

KYZ063-064-074-076-122035-
BARREN KY-GREEN KY-HART KY-METCALFE KY-
INCLUDING THE CITIES OF...GLASGOW...MUNFORDVILLE
252 PM CDT THU MAY 12 2005

...TORRENTIAL RAINS WILL CONTINUE OVER SOUTHERN HART COUNTY...
THUNDERSTORMS WILL PRODUCE TORRENTIAL RAINS OVER SOUTHERN
HART AND NORTHERN BARREN COUNTIES. RAINFALL AMOUNTS OF 1 TO 2
INCHES WILL BE LIKELY NEAR THE HART BARREN COUNTY LINE. PEA SIZE
HAIL HAS ALSO BEEN REPORTED WITH THIS STORM AND PONDING OF WATER
IN LOW PLACES IS LIKELY.

THE STORMS WILL MOVE VERY SLOWLY TO THE EAST THROUGH 330 PM CDT
AND WILL ADVANCE INTO GREEN AND NORTHERN METCALF COUNTIES BY 315
PM CDT.

SCHOLZ
Local storm report, May 12, 3:03 PM EST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
403 PM EDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             HORSE CAVE              37.17N 85.91W
05/12/2005  0.50 INCH        HART               KY   UNKNOWN

&&

13
Local storm report, May 12, 4:07 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
507 PM EDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             HUSTONVILLE             37.47N 84.82W
05/12/2005  0.25 INCH        LINCOLN            KY   LAW ENFORCEMENT

&&

RL
Local storm report, May 12, 4:08 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
508 PM EDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             WAYNESBURG              37.33N 84.68W
05/12/2005  0.25 INCH        LINCOLN            KY   LAW ENFORCEMENT

&&

RL

The radar

The Nashville radar (KOHX), 72 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Warren

When
May 12, 5:10 PM EST
Where
Warren County, Plano
Measured
50 kt (58 mph) estimated gust
Reported by
UNKNOWN
Coordinates
36.883, -86.417

Trees were downed.

Hail, Warren

When
May 12, 5:14 PM EST
Where
Warren County, 3 mi E of Bowling Green
Measured
1.25 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.983, -86.383

Hail, Warren

When
May 12, 5:28 PM EST
Where
Warren County, 3 mi E of Bowling Green
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.983, -86.383

Hail, Warren

When
May 12, 5:50 PM EST
Where
Warren County, Bowling Green
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.983, -86.433

Golf ball size hail was reported near the 28 mile marker on Interstate 65

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5446796, 5446797, 5446798, 5446799.